Iowa, 2019Damaging Winds in Iowa, September 9 to 10, 2019
September 9 to 10, 2019 · NWS DVN · 11 events in 6 counties and zones
Scattered showers and thunderstorms tracked northeast across central and northeast Iowa September 9th evening into the early morning hours of the 10th, bringing 50-60 mph winds and heavy rain to portions of the region. 50 inches, fell across Buchanan and Delaware counties in Iowa and eastern Jo Daviess and northern Stephenson counties in Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms tracked northeast across central and northeast Iowa September 9th evening into the early morning hours of the 10th, bringing 50-60 mph winds and heavy rain to portions of the region. The heaviest rain amounts over 1.50 inches, fell across Buchanan and Delaware counties in Iowa and eastern Jo Daviess and northern Stephenson counties in Illinois. Heavy rain also fell roughly in a line from Tipton, to Maquoketa, to Bellevue, IA. The strongest winds occurred near La Motte, IA where a grain bin collapsed and numerous tree branches fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 9, 4:59 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 9, 4:59 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
559 PM CDT Mon Sep 9 2019
...00z AVIATION UPDATE...
.SYNOPSIS...
Issued at 300 PM CDT Mon Sep 9 2019
This afternoon, a warm front stretched across the area from near
Sioux Falls, SD southeast to Ames and then to Galesburg. Several
rounds of showers and thunderstorms have moved across the area.
These showers and storms were tied to elevated moisture advection.
All of the showers and storms today have been elevated in nature.
The warm front is expected to continue moving north and will drive
the weather in the short term.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 300 PM CDT Mon Sep 9 2019
General synoptic setup is for a warm front to be draped across the
area as a main wave pulls north into the Dakotas today. At the
surface a low pressure center was located over SD. This system is
expected to track north and east through the period. A strong H85
jet is expected to intensify more this evening and is expected to
pull the warm front further north through the CWA. A leading wave
is expected to cause thunderstorms, some of which could be severe,
across N IA into SC MN.
This afternoon, the fronts northward progress has been slower than
expected across our area. Moisture is starting to pool along the
front along with increasing temperatures in the warm sector. From
a storm dynamics stand point, large SBCAPE is forming. At the
current time deep layer shear is weak, but is expected to increase
with the LLJ this evening. At the surface, enough shear and
preferred 0-0.5km shear suggests that low level rotation will be
possible with these storms. A tornado threat remains with any
storms crossing the warm front. CAMs suggest a supercell to MCS
evolution this evening. These storms are expected to move across
our area and will have a threat for severe weather, especially
along and north of the highway 30 corridor. That said, there
appears to be a cap in place for sfc-based convection in the warm
sector. Guidance seems to be underdone in the moisture pooling and
overall track of the warm front. A look at the soundings suggest
that the cap erodes between 21 and 22z at CID. We will need to
keep an eye on warm sector based convection, especially with all
of this elevated accas and storms ongoing across the warm sector.
After the severe threat wanes late this evening, H85 LLJ will
continue across the area. This advection will likely lead to
showers and storms overnight. CAMs suggest these showers and
storms will be mainly confined central Iowa. As the LLJ veers
tomorrow AM, it is likely that these showers and storms will shift
to the east across our area from C IA. Once these showers and
storms end, expect hot temperatures and high humidity as we return
to summer. Storms may be possible later tomorrow, but confidence
is low at this time.
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 300 PM CDT Mon Sep 9 2019
Tuesday Night
Scattered showers and thunderstorms are possible, most of which
should be elevated, as a new area of low pressure forms in NE
Colorado and reinforces the S to SW sfc-850mb theta-e advection
over the Upper Mississippi Valley. Being on the far eastern edge
of the low-level jet, convergence in the aforementioned layer
isn't very strong across eastern Iowa and northwest Illinois. The
more widespread and robust convection is forecast across South
Dakota in an area of impressive low-level frontogenesis. For our
area, have the highest chances north of highway 30 into early
Wednesday morning. Primary concern is for heavy rainfall rates
due to anomalously high PWATs (1.75-2.0"). Again, current
thinking is coverage of storms will be relatively low. Severe
weather is not expected due to low deep layer shear.
Wednesday
Southwest winds will increase through the day likely pushing any
residual boundary north of the area into Minnesota and Wisconsin.
With the said, some of the model guidance has scattered convection
lingering across the north and northeast into the afternoon, so
left low chances in the forecast to account for this. Areas south
of the warm front will be very warm and humid with highs in the
mid 80s to near 90 F, and peak heat indices will reach the low to
mid 90s!
Thursday On
This will be the last day of the unseasonably warm and humid
conditions this week. A cold front and associated forcing will
bring a good chance for showers and thunderstorms Thursday
afternoon and Thursday night from west to east. High PWATs, near 2
inches, pooling along the front will be supportive of heavy
downpours. The models have flipped a bit with the ECMWF now the
wettest, and GFS/CMC a little drier. THE GFS ensemble mean also
has lower QPF than yesterday, now less than 1 inch for most of the
CWA. Behind the front, cooler temps will be welcomed for the end
of the week with highs in the 70s. This slight cool down will be
short lived with temps back into the 80s by next Sunday/Monday.
Uttech
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 553 PM CDT Mon Sep 9 2019
Scattered storms possible mainly later tonight with a strengthening
low level jet and approaching upper level disturbance. CID and DBQ
may be more favored for this activity residing near the moisture
transport axis. MVFR to IFR conditions expected with any storms,
with potential for strong gusty winds. Otherwise, VFR conditions
generally expected with gusty SSE winds diminishing to around 10 kts
tonight. Decoupling surface winds and strengthening LLJ will lead to
LLWS with winds 40-45+ kts around 2kft by late evening. The winds
will return to being gusty on Tuesday while shifting from SW at 15
to 20+ kts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech
AVIATION...McClure
Hazardous weather outlook, Sep 9, 2:11 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
311 PM CDT Mon Sep 9 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
311 PM CDT Mon Sep 9 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
This afternoon and evening, the severe threat increases and the
Storm Prediction Center has a slight risk for severe storms north of
a Galena, Illinois to Belle Plaine, Iowa line. A marginal risk
extends as far south as a Freeport to Sigourney line. The main risks
will be large hail, damaging winds, and isolated tornadoes,
especially in the slight risk area.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Thunderstorms are possible Tuesday night, mainly north of
Interstate 80. The main threat from these storms will be heavy
rainfall and strong gusty winds.
Wednesday, scattered thunderstorms are possible in the afternoon
and evening hours, especially along the highway 20 corridor in
eastern Iowa and far northwest Illinois, where the Storm
Prediction Center has a Marginal Risk for severe storms. The main
severe weather threat would be damaging winds and large hail.
Thunderstorms are possible along and ahead of a cold front
Thursday afternoon and evening. It is too soon to determine the
threat for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation and amateur radio networks may be needed
especially this afternoon and evening.
Haase/Sheets
In the hours before
Special weather statement, Sep 9, 7:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
842 PM CDT Mon Sep 9 2019
IAC011-019-055-113-100245-
Buchanan-Benton-Delaware-Linn-
842 PM CDT Mon Sep 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON...NORTHWESTERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL
945 PM CDT...
At 840 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Fairbank to near
Dysart. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Independence, Vinton, Jesup, Center Point, Urbana, Dysart, Fairbank,
Winthrop, Hazleton, Walker, Quasqueton, Lamont, Garrison, Brandon,
Rowley, Aurora, Dundee, Mount Auburn, Masonville and Stanley.
This includes Interstate 380 between mile markers 36 and 55.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4264 9150 4218 9170 4211 9230 4230 9230
4230 9206 4264 9208
TIME...MOT...LOC 0140Z 255DEG 26KT 4273 9214 4218 9238
SpeckThunderstorm Wind, Buchanan
- When
- September 9, 8:15 PM CST
- Where
- Buchanan County, 2.16 mi WNW of Brandon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.330, -92.040
A power pole was blown down on Carter Avenue, just west of Brandon.
Thunderstorm Wind, Buchanan
- When
- September 9, 8:15 PM CST
- Where
- Buchanan County, 2.04 mi W of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.920
A spotter reported several medium size branches down.
Thunderstorm Wind, Buchanan
- When
- September 9, 8:15 PM CST
- Where
- Buchanan County, 2.04 mi W of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.920
Spotters reported a measured wind gust.
Thunderstorm Wind, Delaware
- When
- September 9, 8:55 PM CST
- Where
- Delaware County, 0.51 mi W of Masonville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.480, -91.590
The public reported a few trees and branches blown down in Masonville, and 2.20 inches of rain one hour.
Thunderstorm Wind, Cedar
- When
- September 9, 11:00 PM CST
- Where
- Cedar County, Tipton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.770, -91.130
A large tree was blown down.
Thunderstorm Wind, Jackson
- When
- September 9, 11:21 PM CST
- Where
- Jackson County, 0.51 mi E of Maquoketa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.070, -90.670
A tree was blown down onto a power line.
Thunderstorm Wind, Cedar
- When
- September 9, 11:29 PM CST
- Where
- Cedar County, 0.51 mi E of Massillon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.920, -90.920
Several large tree branches blown down in town reported on social media.
Thunderstorm Wind, Jones
- When
- September 9, 11:30 PM CST
- Where
- Jones County, 1.24 mi NE of Oxford Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.990, -90.950
A few branches and limbs were blown down.
Thunderstorm Wind, Cedar
- When
- September 9, 11:48 PM CST
- Where
- Cedar County, 0.86 mi NE of Lowden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.860, -90.920
A few large tree limbs around 5 inch diameter were blown down in town.
Thunderstorm Wind, Clinton
- When
- September 10, 12:05 AM CST
- Where
- Clinton County, 0.51 mi E of Delmar
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.000, -90.610
Several trees were snapped in Delmar.
Thunderstorm Wind, Jackson
- When
- September 10, 1:00 AM CST
- Where
- Jackson County, La Motte
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -90.620
A grain bin collapsed and multiple trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 9 to 10, 2019$212,000 · 61 kt wind · 28 events
- Damaging Winds and Lightning Strike in Louisiana, September 9, 201910 injured · 52 kt wind · 7 events
- Damaging Winds in Louisiana, September 9, 2019$480,000 · 83 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Mississippi, September 9, 20191 injured · $155,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Georgia, September 9 to 10, 2019$105,000 · 1.5 in hail · 19 events
- Damaging Winds in Arkansas, September 9, 2019$75,000 · 60 kt wind · 2 events
- Damaging Winds in Virginia, September 9, 2019$38,000 · 60 kt wind · 5 events
- Tornadoes in South Dakota, September 9, 2019EF1 · 5 events
- Damaging Winds in Iowa, September 9, 2019$33,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, September 9, 2019$16,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, September 9, 2019$12,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 9, 20191 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850828, 850839, 850850, 850840, 850841, 850842, 850843, 850844, 850846, 850848, 850849.